FDA: Mislabeled Catheter Could Prove Deadly

The Federal Drug Administration (FDA) (www.fda.gov) has issued a Class I recall of a catheter produced by Arrow International. The product, marketed as the Multi-Lumen Venous Catheterization Set with Blue FlexTip ARROWg+ard Catheter, has been found to contain two serious labeling errors which could lead to adverse patient events.

Catheter recallThe catheters in question are labeled as containing no additional medications when in fact they contain two: chlorhexidine and silver sulfadiazine. These two medications are used in some catheters to lessen the potential for catheter-based infections, which is a common occurrence. The multiple-lumen catheter is used in critical care and surgeries to administer drug therapy by being inserted directly into a large vein.

However, it is possible that some patients given the catheter may be allergic to chlorhexidine or silver sulfadiazine and may experience an adverse reaction. The reaction may begin as a rash or hives and in some patients may result in anaphylaxis, an extreme, life-threatening allergic reaction. The FDA warns of the potential for death in patients who receive the catheter and are allergic to either drug.

In addition to warning of the two medications, the product label is also lacking wording needed to warn healthcare professionals of the appropriate chlorhexidine contraindications.

Arrow International is a subsidiary of Teleflex, a global provider of critical care and surgical medical devices based in Pennsylvania. In May, Arrow initiated an urgent recall notice, asking its distributors to remove all affected product from service in order update package labels to include a warning stating that the device contains clorhexidine and silver sulfadiazine. However, due to the gravity of the situation, the FDA has upgraded the recall to Class I status.

A Class I recall is the highest and most urgent of the FDA recall statuses. The FDA will issue a Class I recall if there is reasonable concern that the use of a product will cause serious, life-threatening consequences or even death.

Medical professionals and patients are urged to report any side effects or adverse events due to the use of the mislabeled product directly to the FDA via its MedWatch Safety Information and Adverse Event Reporting Program at http://www.fda.gov/Safety/MedWatch/default.htm.

Related:

  • Google Plus
  • Facebook
  • Twitter
  • LinkedIn
  • NewsVine